Alabama, 2008

Drought in Alabama, February 1 to 26, 2008

February 1 to 26, 2008 · NWS BMX · 4 events in 4 counties and zones

By the end of February, western and southern portions of Central Alabama, including Sumter, Green, Pike, and Barbour Counties, were removed from the Severe (D2) Drought designation that had been in place since the Spring of 2007.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

By the end of February, western and southern portions of Central Alabama, including Sumter, Green, Pike, and Barbour Counties, were removed from the Severe (D2) Drought designation that had been in place since the Spring of 2007.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 31, 11:20 PM CST, 40 minutes earlier.

Area forecast discussion, Jan 31, 11:20 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1120 PM CST THU JAN 31 2008

.UPDATE...FOR AVIATION.

&&

.DISCUSSION...

LEADING EDGE OF CONVECTIVE LINE HAS ACCELERATED EASTWARD AND ENTIRE
SYSTEM IS MOVING FASTER THAN EXPECTED. THE SEVERE WEATHER HAS BEEN
CONFINED TO EXTREME SOUTH ALABAMA...AS NORTHERN END OF LINE WAS
MOVING ACROSS VERY STABLE AIR AT THE SURFACE...WHERE SURFACE BASED
LIFTED INDICES ARE GREATER THAN +10 CELSIUS. PIKE AND BARBOUR
COUNTIES LIKELY TO SEE STRONGEST WINDS IN OUR FORECAST AREA...BUT
WITH VERY STABLE LOW LEVELS...WIND GUSTS SHOULD REMAIN BELOW 40 MPH.

ANOTHER AREA OF WIND GUSTS ARE LOCATED ON BACK EDGE OF RAIN
SHIELD. COLUMBUS MISSISSIPPI AND TUSCALOOSA ALABAMA BOTH REPORTED
PRESSURE RISING RAPIDLY AND WIND GUSTS NEAR 25 MPH AS BACK EDGE OF
RAIN APPROACHED THESE LOCATIONS.

FORECAST UPDATED EARLIER BROUGHT END TO RAIN FASTER THAN AFTERNOON
PACKAGE...BUT ANOTHER UPDATE WILL BE NEEDED TO END RAIN EVEN
SOONER.

58/ROSE

&&

.AVIATION...06Z TAF DISCUSSION.

THE BACK EDGE OF THE RAIN SHIELD IS CURRENTLY FROM MGM TO ANB.
BHM...TCL...AND EET ARE ONLY PERIODS OF LIGHT RAIN OR DRIZZLE AS THE
OCCLUDED FRONT MOVES THROUGH THE AREA. WILL SEE SOME LOW CLOUDS
ABOUT 800 FEET FOR A FEW HOURS AND THEN A RISE BACK TO AROUND BKN
1500 OVC 2500. THEN BY 10 TO 11Z WILL THE THE LOW CLOUDS ASSOCIATED
WITH THE LOW PRESSURE SYSTEM MOVE IN AND DROP CEILINGS BACK DOWN TO
BELOW 1500 FEET ALL OVERCAST. MGM WILL SEE MORE WESTERLY WINDS BY
7Z...WHILE TROY WILL SEE IT AROUND 9Z. AGAIN FOCUS ON A PATTERN FOR
TIMING WITH THE NEXT 6 HOURS.  WINDS WILL BEGIN TO DIMINISH FROM
WEST TO EAST ABOUT 2 HOURS AFTER FROPA. WILL SEE SKIES BEGIN TO
CLEAR AFTER 20 AND 21Z AS THE LOW PRESSURE SYSTEM ITSELF MOVES OUT.
WINDS WILL DISSIPATE TO NEAR CALM CONDITIONS AFTER 00Z.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Jan 31, 10:20 PM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1020 PM CST THU JAN 31 2008

ALZ011>015-017>050-020421-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1020 PM CST THU JAN 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A COLD FRONT WILL MOVE THROUGH CENTRAL ALABAMA ON TUESDAY. SEVERE
STORMS MAY DEVELOP ALONG AND AHEAD OF THE FRONT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY ON TUESDAY.

In the hours before

Special weather statement, Jan 31, 8:19 PM CST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
819 PM CST THU JAN 31 2008

ALZ046-048-050-010315-
BARBOUR-BULLOCK-RUSSELL-
819 PM CST THU JAN 31 2008

...SIGNIFICANT WEATHER ALERT FOR BARBOUR...BULLOCK AND RUSSELL
COUNTIES UNTIL 915 PM CST...

AT 817 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHEAST
OF MEADVILLE TO 10 MILES SOUTH OF TROY...MOVING EAST AT 45 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HIGH RIDGE.
  FRANKLIN FIELD.
  SEDGEFIELD.
  BOOT HILL.
  THREE NOTCH.
  GUERRYTON.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

61
Local storm report, Jan 31, 10:52 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1052 PM CST THU JAN 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     3 NE AUBURN             32.62N 85.44W
01/31/2008                   LEE                AL   AWOS

            KAUO AWOS REPORTED A GUST TO 51 KNOTS.

0910 PM     TSTM WND DMG     AUBURN                  32.59N 85.48W
01/31/2008                   LEE                AL   LAW ENFORCEMENT

            POWER OUTAGES AND SEVERAL TREES DOWN.

&&

MROSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Sumter

When
February 1, 12:00 AM CST to February 26, 6:00 AM CST
Where
Sumter forecast zone
Reported by
Other Federal Agency
Coordinates
32.591, -88.199 (the zone’s center; the record gives no point)

Drought, Greene

When
February 1, 12:00 AM CST to February 26, 6:00 AM CST
Where
Greene forecast zone
Reported by
Other Federal Agency
Coordinates
32.853, -87.952 (the zone’s center; the record gives no point)

Drought, Pike

When
February 1, 12:00 AM CST to February 26, 6:00 AM CST
Where
Pike forecast zone
Reported by
Other Federal Agency
Coordinates
31.803, -85.941 (the zone’s center; the record gives no point)

Drought, Barbour

When
February 1, 12:00 AM CST to February 26, 6:00 AM CST
Where
Barbour forecast zone
Reported by
Other Federal Agency
Coordinates
31.870, -85.393 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85369, 85370, 85372, 85374.